I was diagnosed with Sleep Apnea two years ago and was given a machine to use when sleeping. After one month, I quit using the machine as the mask caused severe soreness to my nose. I switched to "pillows", but they irritated my nostrils.
Stubbornly, I quite using the machine all together.
My question is this. I have been diagnosed as having depression issue and my doctor recently (less than two weeks ago) put me on Mirtazapine and instructed me to take it about 30 to 60 minutes before going to bed for the night.
The past 3 nights, I have woken up several times while taking a deep "gasp" for air. I realize not wearing the mask is a cause of this, but could the combination of not wearing my mask with the Mirtazapine make the situation worse?
Any advice would be greatly appreciated.
Interestingly, Mirtazapine was found in one study to lower the apnea severity by 50%. The thinking is that it suppresses REM sleep, when you're dreaming. It's also the stage when your muscles are most relaxed. If you have less REM sleep, then you'll stop breathing less often if you have sleep apnea. But a side effect is that you're depriving yourself of REM sleep.
In your situation, it seems you may have the opposite effect. Either way, it sounds like taking your medication aggravated your sleep apnea. You should talk to your sleep doctor for other sleep apnea treatment options. It's also likely that sleep apnea is either causing or aggravating your depression.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.